CSN Login
Members Online: 6

You are here

Coronavirus/COVID-19

What cancer patients, their families, and caregivers need to know about COVID-19.

Diagnosed with stage 4 colon rectal cancer Question in Regards to controlling Diarrhea

Paul 1959
Posts: 8
Joined: Aug 2009

In November of last year I was diagnosed with stage 4 colon rectal cancer and was treated with 5fu.After six months on this treatment my oncologist stopped this treatment due to severe numbness in my fingers and toes.
I am now being given cp-11,erbinox#2 and erbitux#4. I have suffered with ditherer since treatment began and now it has become very painful during bowel movements and down right excruciating in keeping myself sanitary as it is very painful to wipe myself.
Anyone have any diet programs or links to them to help alleviate this dilemma?
I googled it but it only links to the disease itself even though said links are supposed to link to the diet site.
The doctor says I should stay away from Fatty foods,vegetables and any other sources of fiber.So fruits are out.I was also told not to take supplements containing vitamins a,c or e.
This looks as if this could be a very restrictive and bland diet to be on but I will do what is required.
I am sorry for being so blunt about this problem but six months of this is bordering on being hell like.
Thanks for any help,
Paul

Fight for my love
Posts: 1530
Joined: Jun 2009

Hi Paul,my husband saw a dietian while he was during the preoperative chemo and radiation several weeks ago.The dietian told him only eat fish,chicken,banana,can vegetable,saltine crackers,rice,well-cooked eggs and white bread.And you should also drink "Ensure plus" which is a protein drink to keep you from weight lost.You also need to drink plenty of water to keep yourself hydrated.Once your diarrhea is under control,you can add a little fruit or vegetable to your diet.Hopefully this will help you a little bit and your diarrhea is going to be under control soon.Take care.

PamPam2's picture
PamPam2
Posts: 376
Joined: Jan 2009

Hi Paul. I can relate. I got a script for proctozone cream from the doctor, and also used the over the counter numbing creams, the diarreah is the worst for hemmorhoids. One thing that we found was that any dairy products caused it really bad, for some people chemo makes you lactose intolerent. There is also a special diet, BRAT diet that works to stop diarreah, bannanas, rice, applesauce and toast, you can google this diet, it really does work. I have found I need to stay completely away from using pepper, and hot-spicy foods (and I love them all) but remember, if it burns going in, it is going to burn or irritate coming out. I hope you are able to get it all under control, I know, it is hell when you feel like you're passing razor blades!
Best wishes
Pam

snommintj's picture
snommintj
Posts: 602
Joined: Mar 2009

I know all about the sore bottom. For me, I try to control the texture of my movements through diet. Olives work great, pretzels and crackers too. As far as the sore bottom, when things get out of hand I use baby wipes for a while, then I quit wiping all together and shower off. I've looked into a bidet but I really don't have the space. I did get a hand shower and some antibacterial soap. I am very sensitive to pain medicine and seldom take it. When I do it slows me way down, some times for a day or two. When things really get out of hand I'll take a percoset to slow me down. This usually backfires because I'll still have the feelings and pain of needing to go but won't be able too. But if I time it right it works pretty well. Good Luck

dianetavegia's picture
dianetavegia
Posts: 1953
Joined: Mar 2009

Has the doctor checked your intestinal flora? It could be you need some good bacteria to balance out your system.

Another member had C-Diff. Colostrium Difficile I believe is the correct wording. My mother had that two years ago and she was very ill with diarrhea for months before dx. That's checked by stool sample. This is picked up in a hospital setting most often but the spores live for months on any surface. Once in your intestine, a medication such as an antibiotic can cause the C-Diff to flourish and diarrhea can start as much as 3 months post treatment.

When my kids were tiny, an old nurse told me to boil rice and have them drink the rice water to bind their system. It did help, but yogurt was the answer.

A baby with diarrhea can develop a yeast diaper rash. There's a good cream for that. I cannot remember the name, tho. A child I kept actually bled around the rectum. Old style Desitin would help, too. Not the creamy stuff but the oily type. Messy but healing! I use it on scrapes, burns and just about any rash.

I sure hope you find an answer and can stop this madness. I prayed for you last night.

Diane

tiny one
Posts: 467
Joined: Jan 2009

I didn't have any problems with diarrhea during treatment because I had an ileostomy. But after my reversal which was in Dec 2007 I deal with this every day. I take lomotil which slows down digestion and usually gives me around 6 hours of not having to run to the potty. There are meds out there to help diarrhea. Use a good barrier spray or barrier cream. A product by convatec is good, it's called protective ointment skin protectant. They have a spray also. I was prescribed Proctozone-HC cream and it really takes the soreness away. Also I have found that a wet really warm washcloth helps after each BM. Charmin ultra soft toilet tissue is easier on the bottom. Frequent sitz baths ease the pain also. These foods for me usually trigger problems. Fatty meats, red meats, tacos, beans, to much ice cream, broccoli anything gassy. Chicken is pretty much always safe, green beans and carrots don't tend to bother me either. Don't eat to large of a meal, smaller portions are easier. Check out low residue diet. Start writing down what you're eating, it might help pinpoint foods that make the diarrhea worse. It's no fun to be restricted but some foods aren't worth the pain afterward. I hope this helps, some people don't realize how painful or how hard it is to deal with bathroom issues. Good luck

Paul 1959
Posts: 8
Joined: Aug 2009

For your responses.The oncologist has given me a new medication Cholestyramine.It's a cholesterol reducing medication.Side effects are...Taa Da Constipation LOL.I have been staying away from red meats just recently.Only Chicken,turkey,fish andlean pork for me,from now on.
Someone mentioned the love of spicy foods.That's me,I sure do miss them.But uhhmmm not that much... :)
Also as a side benefit my cholesterol is very high or was high.

Subscribe to Comments for "Diagnosed with stage 4 colon rectal cancer Question in Regards to controlling Diarrhea"